Georgia, 2008Damaging Wind and Heavy Rain in Georgia, February 17 to 18, 2008
February 17 to 18, 2008 · NWS JAX · 4 events in 2 counties and zones
A pre-frontal squall line developed over central Alabama and extended South-southwestward into Louisiana. This squall line moved across southeastern Georgia and northern Florida overnight on 2/17-18/2008.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pre-frontal squall line developed over central Alabama and extended South-southwestward into Louisiana. This squall line moved across southeastern Georgia and northern Florida overnight on 2/17-18/2008.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Feb 17, 4:00 AM EST, 2 hours earlier.
Area forecast discussion, Feb 17, 4:00 AM EST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 AM EST SUN FEB 17 2008
...ISOLATED STRONG TO SEVERE TSTMS LATE TONIGHT THRU MON...
.SYNOPSIS...UPPER RIDGING ACROSS THE E SEABOARD OF THE US IN
RESPONSE TO PLAINS TROF. UPPER LOW CENTERED OVER S KS AND LIFTING
NE. SQUALL LINE EXTENDS FROM NE AR TO S LA. AT THE SFC...BACK DOOR
FRONT HAS NEARLY STALLED JUST N OF OUR COUNTY WARNING AREA. PATCH
OF LOW CLOUDINESS OVER SE GA LIKELY THE RESULT OF SOME ISENTROPIC
LIFT AT ABOUT 850 MB. OTHER THAN THIS CLOUDINESS AND PATCHES OF
HIGH CLOUDS...SKIES ARE MOSTLY CLEAR ACROSS THE AREA. TEMPS VARY
WIDELY BASED ON WHETHER THERE IS CLOUD COVER OR WIND...WITH
READINGS RANGING FROM THE MID 40S TO NEAR 60.
.SHORT TERM...VEERING AND INCREASING LOW-LEVEL FLOW ALONG WITH
INCREASING THICKNESSES WILL GIVE WAY TO WARMER TEMPS TODAY...WITH
MAX TEMPS FROM THE UPPER 70S OVER SE GA TO THE LOWER 80S ACROSS NE
FL. HAVE LEANED TOWARD THE HIGH END OF GUIDANCE OR EVEN A DEGREE
ABOVE FOR FCST MAX TEMPS. CLOUDINESS WILL BEGIN TO INCREASE FROM THE
W BY MID TO LATE AFTN. WILL SEE BREEZY CONDITIONS TODAY BUT WINDS
FORECAST TO REMAIN JUST BELOW LAKE WIND ADVISORY CRITERIA.
GFS AND NAM ARE IN FAIR AGREEMENT AND CONTINUE TO SHOW A SLOWER
PROGRESSION OF FRONT COMPARED TO LAST NIGHT. AS A RESULT...HAVE
CONTINUED SIMILAR FCST TO THAT OF DAY SHIFT. SPC CONTINUES TO
HIGHLIGHT SLIGHT RISK OF SVR TSTMS OVER OUR NW ZONES LATE TONIGHT
AND FOR THE REST OF THE AREA AFTER 12Z MON. THIS TIMING WILL ALLOW
DIURNAL HEATING TO PLAY A ROLE IN TSTM DEVELOPMENT ACROSS NE FL ON
MON. FEEL THAT BEST CHANCES OF SVR WX WILL ACROSS INTERIOR SE GA
AFTER MIDNIGHT TONIGHT WITH POSSIBILITY OF DAMAGING WINDS AND
PERHAPS ISOLD TORNADOES. ALTHO SQUALL LINE MAY WEAKEN DURING THE
MORNING HOURS MON...MAY BE RE-INTENSIFICATION OVER N CENTRAL FL BY
AFTN.
MOS TEMPS ARE IN GENERAL AGREEMENT THRU TUE MORNING...AND HAVE
USED A BLEND WITH PREVIOUS FCST. NAM MOS IS QUITE A BIT COOLER
THAN GFS FOR TUE MAX TEMPS. WITH MOSTLY CLEAR SKIES AND LIMITED
COLD AIR ADVECTION...FEEL THIS IS OVERDONE AND HAVE LEANED HEAVILY
TOWARD THE WARMER GFS.
HAVE INCLUDED PATCHY FROST OVER W ZONES FOR TUE MORNING AND AREAS
OF FROST FOR MUCH OF THE AREA WED MORNING. LIGHT FREEZE STILL
LOOKS POSSIBLE FOR MANY INLAND AREAS WED MORNING.
.LONG TERM...UNSETTLED PATTERN DEPICTED BY 00Z GFS RUN. MODEL NOW
GENERATES POTENT VORT MAX AND MOVES IT ACROSS THE SE US LATE THU
AND EARLY FRI...PRODUCING RAINS ACROSS MAINLY GA ZONES. THIS
APPEARS TO BE OVERDONE AND INCONSISTENT WITH PREVIOUS RUNS. AS A
RESULT...WILL CAP POPS AT SLIGHT TO LOW END CHANCE DURING THIS
TIME FRAME. PRECIP WILL PERSIST INTO THE WEEKEND AS APPROACHING
FRONT WEAKENS OVER THE AREA. DUE TO HIGH UNCERTAINTY...WILL
CONTINUE TO CAP POPS AT LOW END CHANCE.
&&
.AVIATION...EXPECTING OCNL MVFR VSBY AT ALL TAF SITES TIL 12Z.
CLOUDINESS OFFSHORE EXPECTED TO MOVE ASHORE THE COAST THIS AM
AND HAVE GONE OCNL MVFR CIGS AT SSI 12Z-15Z. OTHERWISE PREVAILING
VFR EXPECTED WITH SSE WINDS 12-15 KNOTS WITH OCNL GUSTS TO A
LITTLE OVER 20 KNOTS AT SSI...JAX...CRG BY 16Z AND GUSTS TO
18 KNOTS AT GNV BY 18Z.
&&
.MARINE...GRADIENT TIGHTENS WITH THE APPROACH OF THE COLD
FRONT AND EXPECT SCA CONDITIONS OFFSHORE BY 23Z. MODELS IN
GOOD AGREEMENT IN MOVING COLD FRONT OFFSHORE BY LATE AFTERNOON
MONDAY. SCATTERED TO NUMEROUS SHOWERS WITH A FEW THUNDERSTORMS
MOVES OFFSHORE OUT AHEAD OF FRONT BY MONDAY MORNING AND END
WITH THE WIND SHIFT LATE MONDAY. WINDS/SEAS MAY BE HIGHER IN
AND NEAR SHOWERS/ISOLATED STORMS. WINDS SHIFT TO WEST BEHIND FRONT
AND BEGIN TO DECREASE SOME BUT WILL LIKELY INCREASE TO SCA CONDITIONS
AGAIN LATE MONDAY NIGHT/TUES AS GRADIENT TIGHTENS AGAIN AS
HIGH PRESSURE RAPIDLY BUILDS IN.
&&
.FIRE WX...MAIN CONCERN TODAY WILL BE BREEZY CONDITIONS WITH THE
APPROACH OF THE COLD FRONT. MIN RHS HOWEVER WILL BE ABOVE
CRITICAL VALUES. COLD FRONT MOVES THROUGH MONDAY BRINGING A GOOD
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS ALONG WITH GUSTY WINDS.
HIGH PRESSURE QUICKLY BUILDS IN BEHIND FRONT BRINGING A MUCH DRIER
AIRMASS WITH RED FLAG CONDITIONS POSSIBLE ACROSS MUCH OF NE FL AWAY
FROM THE IMMEDIATE COAST TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 78 60 68 37 / 20 80 50 10
SSI 74 61 71 42 / 10 50 70 10
JAX 81 63 75 42 / 0 40 60 10
SGJ 79 66 75 46 / 0 30 60 10
GNV 82 62 75 43 / 0 40 70 10
OCF 83 63 76 45 / 0 30 70 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO 3 PM EST MONDAY
FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
OFFSHORE.
&&
CARROLL/PETERSONHazardous weather outlook, Feb 17, 4:20 AM EST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 AM EST SUN FEB 17 2008
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
420 AM EST SUN FEB 17 2008
THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
...A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM TONIGHT THROUGH
MONDAY AFTERNOON...
PATCHY FOG WILL REDUCE VISIBILITIES TO AROUND ONE MILE EARLY THIS
MORNING IN MAINLY LOW SPOTS AND NEAR BODIES OF WATER IN NORTHEAST
FLORIDA. FOG WILL BURN OFF RAPIDLY AFTER SUNRISE.
A COLD FRONT WILL APPROACH THE AREA TONIGHT. THIS FRONT WILL BE
PRECEDED BY A LINE OF SHOWERS AND THUNDERSTORMS. CONDITIONS WILL BE
FAVORABLE FOR A FEW THUNDERSTORMS TO BECOME STRONG TO SEVERE AT
TIMES...MAINLY ACROSS INLAND SOUTHEAST GEORGIA AND THE NORTHERN
SUWANNEE VALLEY. THE MAIN THREATS WILL BE DAMAGING WINDS AND
POSSIBLY ISOLATED TORNADOES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THE COLD FRONT WILL CONTINUE TO MOVE ACROSS THE REMAINDER OF THE
AREA ON MONDAY ACCOMPANIED BY A LINE OF SHOWERS AND THUNDERSTORMS.
A FEW THUNDERSTORMS MAY BE STRONG TO SEVERE WITH THE MAIN THREATS
DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES. BY MONDAY
NIGHT...THE COLD FRONT AND ASSOCIATED SHOWERS AND THUNDERSTORMS
WILL MOVE EAST OF THE AREA.
PATCHY FROST IS POSSIBLE ACROSS WESTERN PORTIONS OF THE AREA TUESDAY
MORNING...WITH MORE WIDESPREAD FROST AND A POSSIBLE LIGHT FREEZE FOR
WEDNESDAY MORNING ACROSS INLAND AREAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND MONDAY.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
CARROLL
Event by event
2 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Coffee
- When
- February 17, 6:00 AM EST to February 18, 6:00 AM EST
- Where
- Coffee County, 0.59 mi E of Pridgen
- Reported by
- COOP Observer
- Coordinates
- 31.700, -82.920
A Co-op Observer reported a 24 hour rainfall total of 3.95 inches ending at 6:00 a.m. EST.
Heavy Rain, Jeff Davis
- When
- February 17, 6:00 AM EST to February 18, 6:00 AM EST
- Where
- Jeff Davis County, Hazelhurst
- Reported by
- COOP Observer
- Coordinates
- 31.870, -82.600
A Co-op Observer reported a 24 hour rainfall total of 4.7 inches ending at 6:00 a.m. EST.
Funnel Cloud, Coffee
- When
- February 17, 11:44 PM EST
- Where
- Coffee County, 1.18 mi E of Upton
- Reported by
- Public
- Coordinates
- 31.520, -82.880
Reported by motorist along State Highway 32 West.
Thunderstorm Wind, Coffee
- When
- February 18, 12:15 AM EST
- Where
- Coffee County, 0.69 mi N of Douglas
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.510, -82.850
Dispatch Center reported trees down on Hebron Church road.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, February 17, 200864 injured · $11 million · EF3 · 31 events
- Tornadoes and Hail in Georgia, February 17, 20088 injured · $1.7 million · EF1 · 28 events
- High Wind and Strong Wind in Tennessee, February 17, 20081 death · $75,000 · 78 kt wind · 10 events
- Tornadoes and Damaging Winds in Alabama, February 17, 2008$974,000 · EF2 · 4 events
- Cold in Illinois, February 17 to 19, 20081 death · 1 event
- Tornado and Hail in Alabama, February 17, 20081 injured · $541,000 · EF1 · 11 events
- Tornadoes in Florida, February 17, 2008$950,000 · EF1 · 2 events
- Flooding in Illinois, February 17 to 18, 2008$2.1 million · 6 events
- Tornadoes and Damaging Winds in Georgia, February 17 to 18, 20081 injured · $281,000 · EF1 · 7 events
- Tornado and Damaging Winds in Florida, February 17 to 18, 20081 injured · $201,000 · EF1 · 4 events
- Tornado and Hail in Louisiana, February 17, 2008$148,000 · EF1 · 9 events
- Winter Storm in Iowa, February 17, 2008$300,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72671, 72672, 72670, 72674.